Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

June 16, 20185 counties in Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2018, 6:10 PM MDT for 5 counties in Nebraska; Laramie County, Wyoming. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 6:10 PM MDT (00:10 UTC)
Expired
Jun 16, 2018, 6:28 PM MDT
In force
18 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS55 KCYS 170010
SVRCYS
NEC007-033-105-123-157-WYC021-170100-
/O.NEW.KCYS.SV.W.0092.180617T0010Z-180617T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
610 PM MDT SAT JUN 16 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Scotts Bluff County in the Panhandle of Nebraska...
  Northwestern Cheyenne County in the Panhandle of Nebraska...
  Northwestern Kimball County in the Panhandle of Nebraska...
  Southwestern Morrill County in the Panhandle of Nebraska...
  Banner County in the Panhandle of Nebraska...
  Northeastern Laramie County in southeastern Wyoming...

* Until 700 PM MDT

* At 610 PM MDT, a severe thunderstorm was located 10 miles north of
  Oliver Campground, or 14 miles northwest of Kimball, moving
  northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Wildcat Hills Campground, Harrisburg and Wildcat Hills State
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 10387 4146 10406 4178 10368 4147 10324
TIME...MOT...LOC 0010Z 241DEG 28KT 4138 10385 

HAIL...1.50IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
289 
WWUS55 KCYS 170028
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
628 PM MDT SAT JUN 16 2018

NEC007-033-105-123-157-WYC021-170038-
/O.CAN.KCYS.SV.W.0092.000000T0000Z-180617T0100Z/
Scotts Bluff NE-Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
Laramie WY-
628 PM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCOTTS BLUFF...
NORTHWESTERN CHEYENNE...NORTHWESTERN KIMBALL...SOUTHWESTERN
MORRILL...BANNER AND NORTHEASTERN LARAMIE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4127 10387 4146 10406 4178 10368 4147 10324
TIME...MOT...LOC 0027Z 241DEG 28KT 4145 10369 

$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:10 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 16, 3:10 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
310 PM MDT Sat Jun 16 2018

.UPDATE...
Issued at 305 PM MDT Sat Jun 16 2018

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. THIS INCLUDES THE FOLLOWING COUNTIES...

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

The environment across southeast Wyoming and western Nebraska has
become favorable for isolated severe storms this afternoon and
evening. Large hail and damaging winds will be the main threats
with any severe storms. More storms should develop along a stalled
stationary front in the Nebraska panhandle this afternoon and
evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 107 PM MDT Sat Jun 16 2018

Main threats for today are the chance for severe storms this afternoon
and the heavy rainfall and possible flooding tonight. Aloft an
upper low was moving over the Great Basin. The 19z Surface
analysis showed a stalled stationary front over the western
Nebraska Panhandle. Pooled along the front was very deep moisture
with dewpoints in the middle 60s. Regional soundings and satellite
obs showed a well defined atmospheric river from the remnants of
Hurricane Bud. This mid level moisture and cloud cover will make
its way over the northern plains this afternoon and evening.
Showers and thunderstorms are expected to develop along the
stationary front this afternoon in an informant characterized by
moderate instability and deep layer shear. This should lead to
organized convection capable of damaging winds and large hail.

More storms will develop tonight over the mountains of northern
and central colorado moving north into southern Wyoming. These
storms will be tapping into abundant tropical moisture with 700 mb
mixing ratios over 12g/kg. These likely low topped storms will be
capable of very heavy rainfall up to several inches per hour in
the most intense cores. Heavy rainfall overnight and through
Sunday prompted a Flash Flood Watch as models show QPF well above
an inch for most areas with higher amounts possible where storms
move through.

.LONG TERM...(Sunday night through Saturday)
Issued at 107 PM MDT Sat Jun 16 2018

Thunderstorms will continue Sunday night before dissipating
Monday morning. Another round of storms is expected to develop
over the mountains and move east Monday afternoon as the upper low
cuts off over the Four Corners region. This will begin a week of
unsettled weather as multiple rounds of showers and storms move
through. Abundant moisture will exist through the week suggesting
a continued threat of heavy rainfall. In addition to the heavy
rain, temperatures will plunge compared to recent trends. Daytime
high temperatures will be limited to the 50s or the 60s across
southeastern wyoming and western nebraska. This is quite a
significant change compared to the 80s and 90s we have seen over
the last few days. Unsettled weather will continue in the long
term as a series of upper level troughs move across northern
Wyoming

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM MDT Sat Jun 16 2018

Main concern for this TAF cycle was trying to refine timing of
afternoon thunderstorms and coverage of convection during the
overnight hours. Altho all terminals will begin in VFR, expect
gradual deteriorating conditions thru the day as thunderstorm
activity becomes more widespread. Thunderstorm coverage will begin
the afternoon isolated, but will become widespread by evening and
during the overnight period. Will monitor this afternoon as adjust
onset timing accordingly.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Sat Jun 16 2018

Fire Weather concerns will be low as a very wet and active period
develops this weekend amid a stalled front and ample tropical
moisture. The ongoing Badger Creek fire will likely see wetting
rain through the weekend which could lead to flash flooding on the
burn scar. &&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through Sunday afternoon for WYZ114.

     Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for WYZ107-108-118.

NE...Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for NEZ002-003-019-095-096.

&&

UPDATE...ADL
SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CAH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 16, 3:03 PM MDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
303 PM MDT Sat Jun 16 2018

NEZ020-021-054-055-WYZ101>106-109>113-115>117-119-172115-
Banner-Morrill-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-East Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

Scattered showers and thunderstorms will occur this afternoon,
then become more numerous tonight. Some storms this afternoon and
evening may become strong to severe, producing large hail and
strong winds. A few storms will likely produce locally heavy rain,
especially tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.
.Spotter information statement...

NEZ002-003-019-095-096-WYZ107-108-114-118-172115-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
East Platte County-Goshen County-Snowy Range-
Central Laramie County-
303 PM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 181 IN EFFECT UNTIL 11 PM MDT THIS
EVENING. IN NEBRASKA THIS WATCH INCLUDES 8 COUNTIES

IN THE PANHANDLE OF NEBRASKA

BANNER                BOX BUTTE             DAWES
KIMBALL               MORRILL               SCOTTS BLUFF
SIOUX       ...

IN WYOMING THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST WYOMING

GOSHEN                LARAMIE

A Flash Flood Watch is in effect for the Snowy Range from 6 pm
tonight to 6 pm Sunday. A Flash Flood Watch is in effect for other
locations from midnight tonight to 6 pm Sunday. Showers and
thunderstorms will be scattered today, then increase to numerous
coverage tonight and Sunday. Some storms will likely produce
locally heavy rain and possible flash flooding.

A few thunderstorms this afternoon and evening may become strong
to severe, primarily across the Nebraska Panhandle, producing
possible strong winds and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.

.Spotter information statement...

In the hours before

Local storm report, Jun 16, 4:52 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             17 E CHEYENNE           41.14N 104.47W
06/16/2018  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jun 16, 5:00 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT SAT JUN 16 2018

WYZ118-119-162345-
Central Laramie County WY-East Laramie County WY-
500 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 545
PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 14 miles east of Cheyenne, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burns and Hillsdale.

This includes Interstate 80 in Wyoming between mile markers 371 and
385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10438 4109 10462 4137 10472 4139 10435
TIME...MOT...LOC 2300Z 175DEG 20KT 4118 10452

Jamski
Special weather statement, Jun 16, 5:16 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT SAT JUN 16 2018

NEZ055-170000-
Cheyenne NE-
516 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 11 miles southwest of Sidney, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brownson around 535 PM MDT.
  Potter around 545 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 39 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4125 10334 4126 10300 4101 10301 4100 10324
      4101 10326
TIME...MOT...LOC 2316Z 175DEG 18KT 4107 10317

Jamski
Special weather statement, Jun 16, 5:28 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
528 PM MDT SAT JUN 16 2018

NEZ054-WYZ119-170015-
Kimball NE-East Laramie County WY-
528 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL AND EAST
CENTRAL LARAMIE COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 26 miles west of Kimball, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Kimball and east central Laramie Counties.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 400 and 402.
 Interstate 80 in Nebraska near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4116 10403 4116 10425 4139 10433 4139 10400
TIME...MOT...LOC 2328Z 176DEG 15KT 4122 10417

Jamski
Special weather statement, Jun 16, 5:46 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT SAT JUN 16 2018

NEZ003-021-170030-
Box Butte NE-Morrill NE-
546 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE AND
NORTHEASTERN MORRILL COUNTIES UNTIL 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Highway 385 And 92, or 29 miles south of
Alliance, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Box
Butte and northeastern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4160 10273 4167 10301 4200 10308 4202 10270
      4200 10268
TIME...MOT...LOC 2346Z 190DEG 9KT 4167 10289

Lyons
Special weather statement, Jun 16, 5:52 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT SAT JUN 16 2018

NEZ019>021-054-055-170030-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Morrill NE-Banner NE-
552 PM MDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 551 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Sunol to near Oliver
Campground. Movement was north at 35 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Kimball, Bridgeport, Potter, Dalton, Dix, Gurley, Oliver Campground,
Northport, Chimney Rock State Park, Bridgeport State Recreation Area,
The Intersection Of Highway 385 And 92, Oliver Reservoir, Kimball
Airport, Court House And Jail Rocks, Harrisburg, Redington,
Broadwater and Bushnell.

This includes Interstate 80 in Nebraska between mile markers 4 and
42.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4128 10263 4110 10399 4169 10393 4173 10265
TIME...MOT...LOC 2351Z 187DEG 32KT 4133 10271 4118 10389

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:31 PM MDTSpecial Weather StatementCYSBox Butte44 min
Jun 16, 6:40 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux35 min
Jun 16, 6:43 PM MDTSpecial Weather StatementCYSScotts Bluff47 min
Jun 16, 7:56 PM MDTAreal Flood AdvisoryCYSScotts Bluff64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.